Georgia, 2003

Hail in Georgia, August 8, 2003

August 8, 2003 · NWS FFC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 4:41 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 8, 4:41 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT FRI AUG  8 2003

340 PM EDT PUBLIC FORECAST DISCUSSION...
.OVERVIEW...
HIGHLY AMPLIFIED PATTERN CONTINUES ACROSS CONUS WITH WESTERN RIDGE
AND EASTERN TROUGH.  LEE SIDE SURFACE TROUGH PREVAILS FROM CAROLINAS
THROUGH CENTRAL GA.

.SHORT TERM...
LATEST RADAR SHOWING ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS PARTS OF NORTHERN AND SOUTHERN GEORGIA ALONG PERIPHERY OF
SURFACE TROUGH.  MORNING SOUNDING SHOWING SLIGHTLY MORE UNSTABLE AIR
WITH COOLING ALOFT ABOVE 800 MB...HOWEVER...SLIGHTLY DRIER ALSO WITH
PW OF 1.35 COMPARED TO AROUND 1.6 YESTERDAY.  THIS MAKING THE
DIFFERENCE IN DECREASE IN CONVECTIVE COVERAGE THIS AFTERNOON.  PE
VALUES REMAIN LOW INTO THIS EVENING WITH LESS THAN 30 PERCENT
POSSIBLE COVERAGE...THUS HAVE DROPPED THE POPS SLIGHTLY TO ISOLATED
COVERAGE.  SATURDAY LOOKS MORE OF THE SAME WITH BEST CHANCE OF
CONVECTION ACROSS SOUTHERN PORTION OF CWA FROM COLUMBUS TO MACON.
WITH NO UPPER SUPPORT AND LACK OF DEEP MOISTURE FOR THIS TIME OF
YEAR...COVERAGE AGAIN ISOLATED NORTH WITH SCATTERED (NEAR 30 PERCENT
COVERAGE) SOUTH CWA IN BETTER SURFACE FORCING.  COVERAGE MAY
INCREASE SLIGHTLY SUNDAY WITH BIT MORE CONVECTIVE ORGANIZATION AS
UPPER JET SPEED DIFFLUENCE INCREASES AND UPPER VORT LOBE SWINGS
THROUGH.  TEMPS NEAR CLIMO.

.EXTENDED...
UPPER PATTERN MAKES TRANSITION AS PREVAILING EASTERN TROUGH SHEARS
OUT AND BERMUDA RIDGE NOSES INTO SOUTHEAST US.  EXPECT INCREASE IN
RW/TRW AS WEAK WAVES RIDE OUT OF GULF.  PRECIP EFF VALUES TO POPS
INCREASE IN ACCORDANCE WITH GFS GUIDANCE AND ENSEMBLE GUIDANCE
NUMBERS.  OVERALL...WILL SEE AFTERNOON RW/TRW INCREASE MONDAY
THROUGH WEDNESDAY.  TEMPS NEAR CLIMO.

.PRELIMINARY POINT TEMPS/POPS...

KATL 68 87 68 86 / 20 30 20 30
KAHN 67 87 67 86 / 30 30 20 30
KGVL 67 85 67 85 / 20 30 20 30
KRMG 66 89 66 88 / 10 20 10 20
KCSG 71 89 70 88 / 20 30 20 30
KMCN 69 89 68 89 / 30 30 20 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION DISCUSSION...
WV IMAGERY SHOWS DRY SLOT RUNNING FROM SOUTHEAST AL ACROSS MIDDLE
GEORGIA INTO NORTHEAST GEORGIA. THIS IS KEEPING TRW ACTIVITY TO A
MINIMUM COMPARED TO YESTERDAY. STILL A FEW RW/TRW DEVELOPING ALONG A
SURFACE TROUGH FROM NE GA TO JUST N OF CSG. THESE SHOULD BE SOUTH OF
ATL IN THE NEXT HOUR OR SO. AFTER THAT GENERALLY SCT CLOUDS THROUGH
MIDNIGHT. WITH SOME DRYING AND LACK OF PRECIP...SHOULD SEE MAINLY
FOG IN THE MORNING VS. THE STRATUS OF THE PAST COUPLE OF DAYS.

JCD
Hazardous weather outlook, Aug 8, 10:20 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT FRI AUG 8 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-082215-
1120 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WITH HEAVY RAIN EXPECTED THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A PERSISTENT UPPER TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE
EASTERN STATES. A SERIES OF WEAK SHORT WAVES WILL ROTATE THROUGH THE
TROUGH THIS AFTERNOON AND TONIGHT. A VERY MOIST AIR MASS REMAINS
OVER NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HEAVY RAIN AND
POSSIBLE FLOODING. FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH CAN
ALSO BE EXPECTED.

.DISCUSSION...
AS THE WEAK SHORT WAVES ROTATE THROUGH THE TROUGH THIS
AFTERNOON...DAYTIME HEATING WILL ALSO HELP DESTABILIZE THE
ATMOSPHERE. LIFTED INDEX VALUES THIS AFTERNOON ARE FORECAST TO BE
MINUS 3 TO MINUS 6 AND CAPES OF 2000 TO 2500. HOWEVER...THE
THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 8, 4:20 PM EST, 2 hours 5 minutes before
GAZ078-082145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT FRI AUG 8 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN HARRIS COUNTY UNTIL 545 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM AROUND 10 MILES WEST OF HAMILTON...THIS
THUNDERSTORM WAS NEARLY STATIONARY.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND
GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH THIS STORM...AND
POSSIBLY SOME SMALL HAIL.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 8, 4:29 PM EST, 1 hour 56 minutes before
GAZ023-024-082215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT FRI AUG 8 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN BANKS AND HALL COUNTIES UNTIL 615 PM EDT...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR ALTO TO LULA...MOVING SOUTHEAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35
MPH CAN ALSO BE EXPECTED WITH THE STRONGER STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 8, 4:41 PM EST, 1 hour 44 minutes before
GAZ113-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT FRI AUG 8 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN TOOMBS COUNTY UNTIL 630 PM EDT...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTHEAST OF LYONS TO SOUTHWEST OF SANTA CLAUS...
THESE THUNDERSTORMS WERE MOVING SLOWLY NORTHEAST.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35
MPH CAN ALSO BE EXPECTED WITH THE STRONGER STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 8, 5:17 PM EST, 1 hour 8 minutes before
GAZ023>025-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 PM EDT FRI AUG 8 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN JACKSON...BANKS AND HALL COUNTIES UNTIL 700 PM EDT...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM EAST OF ALTO TO GILLSVILLE AND NEAR BROOKTON...
MOVING SOUTHEAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35
MPH ARE ALSO POSSIBLE WITH THE STRONGER STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 8, 6:07 PM EST, 18 minutes before
GAZ034-045-082345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT FRI AUG 8 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN DEKALB AND GWINNETT COUNTIES UNTIL 745 PM EDT...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND LAWRENCEVILLE TO LITHONIA...THESE
THUNDERSTORMS WHERE MOVING VERY SLOWLY SOUTHEAST.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35
MPH ARE ALSO POSSIBLE WITH THE STRONGER STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 8, 6:11 PM EST, 14 minutes before
GAZ023-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
711 PM EDT FRI AUG 8 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN HALL COUNTY UNTIL 800 PM EDT...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM WEST OF GAINESVILLE TO CANDLER...MOVING SOUTH AT
10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE LIGHTNING AND GUSTY WINDS UP TO 35
MPH ARE ALSO POSSIBLE WITH THE STRONGER STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 74 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gwinnett

When
August 8, 6:25 PM EST
Where
Gwinnett County, Snellville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.850, -84.017

The public reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374571.